Mild postoperative hepatic dysfunction is not uncommon in healthy individuals. Several proposed mechanisms include decreased blood flow, sympathetic stimulation and the surgical procedure itself, especially if in close proximity to the liver. Moderate increases in LDH and transaminases have been seen in these procedures regardless of anesthetic technique used.
When elevations of liver function tests occur postoperatively they are usually secondary to underlying liver disease or the procedure itself. Persistent elevation can indicate viral hepatitis (usually transfusion related), sepsis, drug reactions or surgical complications. Postoperative jaundice can have many causes but is most likely from overproduction of bilirubin from resorption of a hematoma or red blood cell breakdown after transfusion. (For more information on jaundice see keyword postoperative jaundice.) Correct diagnosis requires reviewing preoperative lab values and intra- and postoperative events including transfusion, hypotension, hypoxia and drug exposure.
Though extremely uncommon given the decreased use of halothane and enflurane, hepatic dysfunction can also be associated with halogenated anesthetics but should only be considered as a diagnosis of exclusion. Several mechanism have been proposed including hepatotoxic metabolic intermediates and immune hypersensitivity. As mentioned previously, this is a diagnosis of exclusion and viral hepatitis should be ruled out (hepatitis A/B/C, CMV, EBV and HSV). Risk factors for halothane associated hepatitis include : middle age, obesity, female, and repeat exposure. Abnormalities can range from asymptomatic elevations to fulminant hepatic necrosis. Of note, hepatitis due to enflurane and isoflurane are very rare. Also, desflurane and sevoflurane have not been associated with such dysfunction.
Similar keyword: Postop hepatic dysfunction